Minnesota, 2005

Cold in Minnesota, January 5, 2005

January 5, 2005 · NWS MPX · 1 event in 1 county or zone

An elderly couple became stranded in their van after it became stuck in a snow drift on rural 176th Lane in Lincoln Township in Blue Earth County. When rescue workers found the missing vehicle they discovered that the husband and wife had died of exposure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An elderly couple became stranded in their van after it became stuck in a snow drift on rural 176th Lane in Lincoln Township in Blue Earth County. When rescue workers found the missing vehicle they discovered that the husband and wife had died of exposure. The wife was found in the van and the husband was found 75 yards from the van. Rescue workers found tracks up to 100 yards from the van and noticed that the man turned around and walked back toward the van before collapsing. Temperatures on the day they died rose into the teens and periods of snow were also reported. The time of death was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 5, 3:22 AM CST, 11 hours 38 minutes earlier.

Area forecast discussion, Jan 5, 3:22 AM CST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CST WED JAN 5 2005

.DISCUSSION...
THE FORECAST CONCERN...IS HOW FAR NORTH WILL THE SNOW SPREAD TODAY
AND TONIGHT.

STRONG ARCTIC HIGH PRESSURE AREA OVER NORTHERN MN...WILL CONTINUE TO
FILTER DRY AIR ACROSS MUCH OF CWA DURING THE PERIOD. LOW PRESSURE
SYSTEM MOVING ACROSS THE MIDWEST...WL CONTINUE TO GLANCE EXTREME
SOUTHERN PORTION WITH PERIODS OF LIGHT SNOW TODAY INTO TONIGHT.

WL CONTINUE THE WINTER WEATHER ADVISORY FOR THE FAR SOUTH CENTRAL MN
COUNTIES THROUGH 400 AM THURSDAY MORNING. UPPER LOW MOVES OVER IOWA
TODAY THEN LIFTS NORTHEAST OVER THE EASTERN GREAT LAKES BY MIDDAY
THURSDAY. ETA MODEL CONTINUE TO DEPICT ISENTROPIC LIFT...MAINLY
SOUTH OF OUR CWA WITH WEAK UPGLIDE OVER EXTREME SOUTHERN MN.
ACCUMULATING SNOWS HAVE BEEN CONFINED ALONG THE IOWA/MINNESOTA
BORDER WITH SNOWFALL TAPERING OFF NORTH OF INTERSTATE 90.
SNOW IS EXPECTED TO PICKUP IN INTENSITY LATER THIS MORNING AS UPPER
LOW MOVES INTO CENTRAL IA.

WEAK HIGH PRESSURE RIDGE BUILDS OVER THE UPPER MIDWEST DURING THE
DAY ON THURSDAY WITH WEAK SHORTWAVE TROUGH DEAMPLIFY AS IT MOVES
INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY.

LONGER TERM...SATURDAY THROUGH TUESDAY
UPR PATTERN TO REMAIN INTACT THRU PD...WITH HUGE CNTL PAC RIDGE
POKING WAY INTO ALASKA...AND RESULTING DOWNSTREAM WRN CONUS TROF
MAINTAINED PER ENSEMBLES. BROAD/FLAT SWLY FLO THRU AT LEAST THE
FIRST 3 DAYS WITH SEVERAL RIPPLES OF ENERGY MOVING ACRS
RETREATING/WEAKENING ARCTIC POOL. BAROCLINIC ZONE WL BE TOUGH TO PIN
DOWN WITH SNOW ALL AROUND US...AND SWLY FLOW. LOTS OF LOW/BLO CLIMO
POPS SAVE FOR THE CANADIAN...BUT DONT WANT TO PULL POPS SAT ONLY TO
HAVE NEXT GFS RUN BRING THEM BACK. SO WL KEEP POPS SAT PER CANADIAN
AND WEAK S/W ENERGY. SUN SHOULD BE DRY IN WAKE OF SAT S/W...AS
HEIGHTS CONT TO BUILD AS CWA LIES ON NWRN PERIPHERY OF SERN CONUS
RIDING...AND SERN PERIPHERY OF DEEP WRN TROF. CUT MEX TEMPS WAY BACK
AS HUGE PUDDLE OF COLD AIR BUILDING JUST TO OUR NW AND ANY ONE OF
THE WEAK RIPPLES MAY ALLOW SOME OF IT SPILL SOUTH. DONT WANT TO
WARM THINGS TOO MUCH TOO FAST IN WAKE OF CURRENT ARCTIC AIRMASS.
ADVANCING REINFORCING ARCTIC BNDRY INTO CWA BY WEDNESDAY OF NEXT
WEEK...AND COULD BE A WAVE RUN THIS BNDRY WITH SOME ACCUM SNOW
POTENTIAL BY MID/LATE NEXT WEEK. H85 TEMP ANOMALIES BY DAY 8 WOULD
SPELL A FRIGID END TO NEXT WEEK LOOKING AT GFS H9/H8 TEMPS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...WINTER WEATHER ADVISORY UNTIL 4 AM THURSDAY MORNING
      MNZ091>093.
.WI...NONE.

&&

JVM/SEB
Hazardous weather outlook, Jan 5, 1:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CST WED JAN 5 2005

MNZ044-045-050>053-059>063-065>070-073>078-082>085-WIZ014>016-
023>028-061200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-
MILLE LACS-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RICE-
RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-WRIGHT-
115 PM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ091>093-061200-
FARIBAULT-FREEBORN-MARTIN-
115 PM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SNOW WITH LIKELY PRODUCE SOME LOCAL ONE TO TWO INCH
ACCUMULATIONS THROUGH MIDNIGHT...AND THERE MAY BE SOME BLOWING AND
DRIFTING SNOW IN OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041>043-047>049-054>058-064-061200-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
115 PM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BELOW ZERO TEMPERATURES IN COMBINATION WITH NORTH WINDS OF 8 TO 15
MPH WILL RESULT IN WIND CHILL TEMPERATURES BETWEEN MINUS 15 AND MINUS
22. PLEASE DRESS ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Blue Earth

When
January 5, 3:00 PM CST
Where
Blue Earth forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Blue Earth2005-01-0565MaleOutside/Open AreasDirect
Cold/Wind Chill, Blue Earth2005-01-0562FemaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438281.